Wednesday, November 30, 2005

side effects

I saw an ad for Wellbutrin XL, an antidepressant. When I suffered from depression, I took it for only about a month, as the side effects were troubling — it made me feel worse. Not long after that, the media was full of stories about extremely bad side effects in children and adolescents.

So, I saw this ad. Happy people frolicked in bright meadows and other such bullshit, as per normal. What struck me was the list of side effects. In it, the announcer plainly said that Wellbutrin XL sometimes increases suicidal thinking and behavior in children and adolescents. I checked their Web site, and the following is now at the beginning of the prescribing information:


Suicidality in Children and Adolescents

Antidepressants increased the risk of suicidal thinking and behavior (suicidality) in short-term studies in children and adolescents with Major Depressive Disorder (MDD) and other psychiatric disorders. Anyone considering the use of WELLBUTRIN XL or any other antidepressant in a child or adolescent must balance this risk with the clinical need. Patients who are started on therapy should be observed closely for clinical worsening, suicidality, or unusual changes in behavior. Families and caregivers should be advised of the need for close observation and communication with the prescriber. WELLBUTRIN XL is not approved for use in pediatric patients. (See WARNINGS and PRECAUTIONS: Pediatric Use.)

Pooled analyses of short-term (4 to 16 weeks) placebo-controlled trials of 9 antidepressant drugs (SSRIs and others) in children and adolescents with major depressive disorder (MDD), obsessive compulsive disorder (OCD), or other psychiatric disorders (a total of 24 trials involving over 4,400 patients) have revealed a greater risk of adverse events representing suicidal thinking or behavior (suicidality) during the first few months of treatment in those receiving antidepressants. The average risk of such events in patients receiving antidepressants was 4%, twice the placebo risk of 2%. No suicides occurred in these trials.


I'm glad that other people will know about it now. It's pretty shitty for your medicine to make you sicker.

1 Comments:

Anonymous Amanda said...

I just started taking the Wellbutrin last week. Nothing too horrible as of yet, except a really annoying twitch in my eye and some other small annoyances.
It really is horrible that medications can make your condition worse...the last medication I was on did. I'm hoping the Wellbutrin will be better...
At least there is a warning now...the last med I was on didn't come with any sort of warning, so at least now I have some indication of problems I might have.
Well, I hope that things work out better for you...maybe you'll find a medication that won't do the exact opposite of what it's supposed to.
Best wishes.

16/7/06 15:47  

Post a Comment

<< Home